Texas, 2012

High Wind in Texas, January 21 to 22, 2012

January 21 to 22, 2012 · NWS MAF · 12 events in 9 counties and zones

A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent upper trough moved southeastward over the Texas Panhandle. Strong mid level winds at the base of this trough, and a tight surface pressure gradient, resulted in high winds across west Texas and southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 21, 10:25 AM MST, 3 hours 35 minutes earlier.

Area forecast discussion, Jan 21, 10:25 AM MST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM CST SAT JAN 21 2012

.UPDATE...
UPDATE TO TWEAK HIGH TEMPERATURES THIS AFTERNOON...WINDS AND CLOUD
COVERAGE.

&&

.DISCUSSION...
VFR CONDITIONS WILL PREVAIL DURING THE NEXT 24 HOURS ACROSS
SOUTHEAST NEW MEXICO AND WEST TEXAS.  ONLY SOME MID AND HIGH CLOUDS
WILL IMPINGE UPON THE AREA DURING THIS TIME...WITH A DRY ATMOSPHERE
YIELDING LITTLE ELSE.  HOWEVER...STRONG WINDS ALOFT WILL MOVE OVER
THE REGION LATE TONIGHT AND SUNDAY WHICH WILL RESULT IN QUITE WINDY
CONDITIONS SUNDAY MORNING AND AFTERNOON.  HAVE BROUGHT WIND SPEEDS
UP IN ALL TAFS LATE IN THE PERIOD...BUT EVEN THESE MAY NEED FURTHER
ADJUSTMENTS IN LATER ISSUANCE'S.

&&

.AVIATION...
THE SURFACE RIDGE BEHIND THE COLD FRONT WHICH MOVED SOUTH AND WEST
TO THE PECOS RIVER THIS MORNING WAS IN CONTROL OVER THE PERMIAN
BASIN...WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS...SO FAR
TODAY.  WESTERLY FLOW ALOFT OVER THE REGION WILL TIGHTEN A LITTLE
THIS AFTERNOON AS FLAT UPPER RIDGING HEADS EAST AHEAD OF A SHORTWAVE
TROUGH TRAVERSING THE GREAT BASIN.  MEANWHILE...MID AND HIGH CLOUD
WAS SKIRTING THE SOUTHERN REACHES OF THE CWA AS A MODEST PLUME OF
SUBTROPICAL MOISTURE ALOFT MOVED INEXORABLY EASTWARD WITHIN THE
ABOVE MENTIONED FLOW.

A SURFACE TROUGH WILL DEVELOP OVER NEW MEXICO THIS AFTERNOON AS
HEIGHT FALLS COMMENCE AHEAD OF THE GREAT BASIN SHORTWAVE TROUGH.
THE SURFACE TROUGH WILL BE MUCH WEAKER OVER WEST TEXAS THOUGH...
WHICH WILL ALLOW COOLER TEMPERATURES TO PREVAIL ACROSS EASTERN
PORTIONS OF THE CWA UNDER THE INFLUENCE OF THE SLOWLY EXITING
SURFACE RIDGE.  TEMPERATURES WILL WARM TO LEVELS A LITTLE BELOW
HIGHS YESTERDAY TO THE WEST OF THE PECOS RIVER.  FURTHER EAST...H85
TEMPERATURES WERE SEVERAL DEGREES COOLER DUE TO FROPA...BUT WE
SHOULD STILL SEE ENOUGH MIXING OF THE LOWER LEVELS FOR READINGS TO
RISE TO NEAR 60 EAST OVER THE WESTERN LOW ROLLING PLAINS...AND
NEAR 70 ALONG THE PECOS RIVER.  HAVE WARMED AFTERNOON HIGHS
GENERALLY 2 TO 4 DEGREES...TWEAKED SURFACE WINDS AND SKY COVERAGE...
AND WILL SEND AN UPDATE SHORTLY TO REFLECT THESE CHANGES.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 8 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY FROM 5 AM TO 3 PM MST SUNDAY FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
     LEA COUNTY...SOUTHERN LEA COUNTY.

     RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM 10 AM CST /9 AM MST/ TO 9 PM CST /8 PM
     MST/ SUNDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
     CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
     GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     WIND ADVISORY FROM 6 AM TO 4 PM CST SUNDAY FOR THE FOLLOWING
     ZONES... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...
     GAINES...GLASSCOCK...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...SCURRY...UPTON...WARD...
     WINKLER.

     RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM LATE TONIGHT THROUGH SUNDAY AFTERNOON FOR
     THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Jan 21, 12:28 PM MST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CST SAT JAN 21 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CST SAT JAN 21 2012 /1228 PM MST SAT JAN 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY AND WINDY CONDITIONS WILL PERSIST ACROSS THE GUADALUPE MOUNTAINS
INTO THIS EVENING.  A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MST.

STRONGER WINDS ARE EXPECTED TO COMMENCE TONIGHT IN THE GUADALUPE AND
DAVIS MOUNTAINS.  SINCE SPEEDS OF 35 TO 45 MPH AND GUSTS AROUND 60
MPH ARE EXPECTED...A HIGH WIND WARNING HAS BEEN ISSUED FOR BOTH
RANGES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DANGEROUS FIRE WEATHER DAY IS EXPECTED SUNDAY WHEN VERY WINDY
CONDITIONS ARE EXPECTED TO SPREAD ACROSS THE REGION.  THE VERY GUSTY
WIND...ALONG WITH LOW RELATIVE HUMIDITY AND HIGH FIRE DANGER...WILL
CREATE THE POTENTIAL FOR RAPID FIRE GROWTH AND SPREAD ACROSS MOST OF
THE AREA SUNDAY.  A RED FLAG WARNING IS IN EFFECT FOR ALL BUT THE
PRESIDIO VALLEY AND BIG BEND REGION.

WESTERLY WINDS OF 35 TO 50 MPH WITH GUSTS TO 65 MPH ARE EXPECTED TO
CONTINUE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS SUNDAY.
THEREFORE... A HIGH WIND WARNING WILL REMAIN IN EFFECT FOR BOTH
MOUNTAIN RANGES THROUGH THE DAY SUNDAY.  A WIND ADVISORY REMAINS IN
EFFECT SUNDAY FOR THE SOUTHEAST NEW MEXICO PLAINS AND MOST OF WEST
TEXAS FOR WEST TO NORTHWEST WINDS OF 25 TO 40 MPH AND GUSTS AS HIGH
AS 55 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
January 21, 2:00 PM MST to January 22, 2:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
80 kt (92 mph) measured gust
Reported by
RAWS

Strong winds affected the higher elevations of the guadalupe mountains during a 24 hour period. The strongest winds were in the higher elevations of the Guadalupes where gusts ranged from 58 mph to 92 mph for the duration.

High Wind, Guadalupe Mountains of Culberson County

When
January 21, 9:00 PM MST to January 22, 1:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS

Strong wind gusts affected the Guadalupe Mountains over a several hour period.

High Wind, Guadalupe Mountains of Culberson County

When
January 22, 2:09 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
RAWS

Strong wind gusts occurred in McKittrick Canyon.

High Wind, Davis / Apache Mountains Area

When
January 22, 5:00 AM CST to 1:00 PM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
County Official

Strong winds were recorded at McDonald Observatory on Mount Locke in the Davis Mountains.

High Wind, Davis / Apache Mountains Area

When
January 22, 9:35 AM CST to 11:35 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS

Several strong wind gusts occurred in Alpine.

High Wind, Midland

When
January 22, 9:44 AM CST to 10:45 AM CST
Where
Midland forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

The roof on an airplane hangar collapsed at the time of these higher winds.

High Wind, Glasscock

When
January 22, 10:30 AM CST to 11:30 AM CST
Where
Glasscock forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
31.870, -101.521 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
January 22, 11:15 AM CST to 1:30 PM CST
Where
Marfa Plateau forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
AWOS

High Wind, Scurry

When
January 22, 11:20 AM CST to 1:20 PM CST
Where
Scurry forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

High Wind, Reagan

When
January 22, 11:37 AM CST to 12:37 PM CST
Where
Reagan forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
31.366, -101.523 (the zone’s center; the record gives no point)

High Wind, Gaines

When
January 22, 12:45 PM CST to 1:45 PM CST
Where
Gaines forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Winkler

When
January 22, 1:30 PM CST to 2:30 PM CST
Where
Winkler forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356222, 356221, 356238, 356228, 356239, 356236, 356248, 356230, 356243, 356241, 356246, 356235.